Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Clomipramine with Ultram? Is it safe? TheOutsider

Posted by Larry Hoover on October 11, 2004, at 6:58:03

In reply to Clomipramine with Ultram? Is it safe?, posted by TheOutsider on October 10, 2004, at 16:18:01

> This obviesly doesn't sound like an ideal combination!
>
> Problem is I'm taking Clomipramine which helps with my depression but doesn't do much for social anxiety.
> I currently don't have a decent doc to work with, so I was thinking of adding Ultram (when needed) for SA.
> Is this a terrible idea? I know it theoreticaly could cause serotonin syndrome!

From an interaction standpoint, tramadol is metabolized by enzymes 2D6, and a little less by 3A4, and so is clomipramine. However, clomipramine also has two other enzymatic routes to transformation. Both drugs are active as taken, and also have active metabolites (i.e. the products of the enzymatic transformations).

By taking these two drugs together, you're going to influence the balance between parent drug and active metabolite. You're going to distort the half-life of the parent a little bit, extending it. You may not subtle changes in the effect of the clomipramine, as a result.

Despite all that I've said, the critical parameter vis a vis serotonin syndrome is dose. Although both drugs have reuptake activity, it is not uncommon to combine drugs with reuptake activity. For example, I've use a small but substantial dose of a tricyclic to modify the effects of an SSRI. It's not a forbidden sort of combination, but instead, one that requires you to be attentive to the physical effects of doing so.

I don't anticipate a big problem combining the two drugs you are considering combining. But, the proof will only come by doing the experiment. Ensure that you know the symptoms of serotonin syndrome, and follow a reasonable plan of augmentation: Start low, go slow. Start at a low dose of tramadol, and don't even think of increasing it until you have some experience of its effects, under a variety of situations.

Lar

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Larry Hoover thread:401236
URL: http://www.dr-bob.org/babble/20041007/msgs/401462.html